Infection risk secondary neutropenia with ocrelizumab

I

All drugs have a range of predictable side effects. In the case of immunosuppressants/immune depleting agents this is a low white cell count, which increases the risk of infection in the short- or long-term. Ocrelizumab is a monoclonal anti-B-cell (anti-CD20) treatment that specifically targets B-cells, but it may also have what we in the business call off target effects on other immune cells predominantly from a homeostatic point of view. For example, here is a published case of recurrent low neutrophil count (neutropenia) after each course of ocrelizumab.

Neutrophils are important in fighting bacterial infections, such as those which cause pneumonia and urinary tract infections, making you vulnerable to these infections. It is also the leading cause of mortality following haematopoietic stem cell transplantation. Normally a neutrophil count of 1.0-1.5×10^9 is considered mild neutropenia, whilst <0.5×10^9 is considered severe neutropenia.

In this published case they note that this isn’t a one off issue, but reoccurs on the next dose on re-dosing, suggesting that there is no point in challenging the individuals immune system again with ocrelizumab if it has already occurred once (see figure below). The authors also recommend initially early blood test at 4 weeks after the 1st ocrelizumab dose to pick up this uncommon side effect.

This is likely a class specific side effect (i.e. in anti-CD20s) and has already been described with rituximab treatment. The thinking around why this may happen is felt to be due to reciprocal dynamics between granulopoiesis (the process of forming neutrophils in the bone marrow) and lymphopoiesis (the process of forming lymphocytes in the bone marrow) following a dramatic change in the lymphocyte lineage. There is a lot of research going on in this area and forms an interesting read (the details of which are touched upon in this article, available open access).

Figure: Changes absolute neutrophil count (ANC) after Ocrelizumab infusions

Neurol Sci. 2021 Jun 25. doi: 10.1007/s10072-021-05379-9. Online ahead of print.

Late-onset neutropenia (LON) recur in a MS patient after the second cycle of ocrelizumab: a case report

Giorgia T Maniscalco  1   2 Lia Allegorico  3 Maria Elena Di Battista  3   4 Mario Annunziata  5 Simona Salvatore  4 Valentino Manzo  4

Ocrelizumab (OCR) is a humanized monoclonal antibody which targets CD20, a surface marker expressed by B-cell. OCR is generally well tolerated and mild infusion-related reactions and infections represent the most common adverse events. Here, we present a case of a 28-year-old woman who developed a febrile neutropenia after the first cycle of OCR and experienced this blood disorder after the second course of treatment as well.

About the author

Neuro Doc Gnanapavan

Add comment

Translate

Categories

Recent Posts

Recent Comments

Archives